Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Tallahassee, FL

July 12, 2016Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 12, 2016, 5:59 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 5:59 PM EDT (21:59 UTC)
Expired
Jul 12, 2016, 6:30 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 18 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:00 PM EDTTSTM WND DMG3 Nnw Valdosta, GASEVERAL TREES AND POWER LINES DOWN IN NORTH VALDOSTA NEAR THE COUNTRY CLUB.
Jul 12, 6:00 PM EDTHAIL 1Valdosta, GAQUARTER SIZE HAIL IN VALDOSTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1165 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS52 KTAE 122159
SVRTAE
GAC173-185-122230-
/O.NEW.KTAE.SV.W.0217.160712T2159Z-160712T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LANIER COUNTY IN GEORGIA...
  LOWNDES COUNTY IN GEORGIA...

* UNTIL 630 PM EDT

* AT 558 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  VALDOSTA...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VALDOSTA...LAKE PARK...VALDOSTA STATE UNIVERSITY...
  I-75 AT EXIT 16...MOODY AIR FORCE BASE...REMERTON...DASHER...
  I-75 AT EXIT 11...VALDOSTA REGIONAL AIRPORT...STOCKTON...NAYLOR...
  KINDERLOU AND CLYATTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3079 8313 3075 8313
      3064 8330 3071 8346 3080 8343 3083 8340
      3084 8335 3086 8336 3092 8329 3095 8319
      3094 8297 3087 8297
TIME...MOT...LOC 2158Z 220DEG 1KT 3078 8330 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:15 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 4:15 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
415 PM EDT TUE JUL 12 2016

.NEAR TERM [Through Tonight]...

Large looping outflow boundary intersects our far western counties
and extends westward into southwest Alabama. Scattered
thunderstorms are located on this boundary with very isolated
thunderstorms located in southern Florida along the seabreeze
front. Short term models continue the trend of higher PoPs across
the western sections of the area and isolated coverage east then
decreasing in coverage after sunset. Partly cloudy skies will
prevail overnight with lows in the mid 70s inland to around 80 at
the coast.

.SHORT TERM [Wednesday Through Thursday Night]...

Upper level ridging is centered over the eastern Gulf of Mexico,
with very weak flow directly aloft of the forecast area. Lower level
ridging centered over northeast Florida is allowing for light
south/southwesterly flow for the next couple of days which will
favor afternoon convection focused mostly over northern Florida,
with more isolated storms further inland. Temperatures will peak in
the low to mid 90s and will dip to the mid 70s overnight.

.LONG TERM [Friday Through Tuesday]...

The forecast area will be situated between two upper-level highs -
one over NM and other, the "Bermuda high", in the subtropical
Atlantic. Winds will be primarily southeasterly through the rest of
the week. As a result, there will be ample Gulf moisture remaining
in the region, with dewpoints in the low to mid 70s throughout the
period. PoPs will be near climatology, peaking in the afternoons in
the 30-40% range due to the diurnal sea breeze cycle. However, it is
possible to observe day-to-day variations depending on changes in
the characteristics of the ridge pattern. Little variation is
expected in temperatures, with highs in the mid 90s and lows in the
mid 70s. In the afternoons, heat index values should exceed 100 and
approach 105.

&&

.AVIATION [Through 18Z Wednesday]...

TSRA expected to increase in coverage over the next several hours.
Especially across TLH/DHN/ECP. Less coverage further east towards
ABY and VLD. Gusty winds will be possible with the storms as well
as brief reductions to vsbys and cigs. VFR expected outside of
convection. Tstms will decrease in coverage after sunset leaving
behind VFR across the board. Winds after sunset will be light to
nearly calm. ECP may experience a few SHRA after sunrise
Wednesday.

&&

.MARINE...

High pressure over the Gulf will allow light winds and seas through
the period. There will be daily chances for thunderstorms however,
which may cause localized gusty winds and higher seas.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

Our area rivers are all currently below flood stage and there is no
widespread heavy rainfall in the forecast that would cause
significant rises.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  75  95  75 /  10  40  20  30  20
Panama City   79  90  79  90  79 /  10  30  10  30  10
Dothan        74  93  74  93  74 /  10  20  10  30  20
Albany        74  96  75  95  75 /  10  20  20  30  30
Valdosta      73  96  74  96  74 /  20  50  30  40  30
Cross City    74  94  75  94  75 /  20  30  20  30  20
Apalachicola  77  92  77  92  77 /  10  20  10  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Scholl
SHORT TERM...Moore
LONG TERM...King/Moore
AVIATION...Scholl
MARINE...Moore
FIRE WEATHER...Lahr
HYDROLOGY...Moore

In the hours before

Special weather statement, Jul 12, 5:34 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT TUE JUL 12 2016

FLZ017-018-122215-
LEON FL-INLAND JEFFERSON FL-
534 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHEASTERN LEON COUNTIES UNTIL 615 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF MONTICELLO...MOVING
NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TALLAHASSEE...CAPITOLA...WACISSA...CAPPS...THOMAS CITY...CODY...
APALACHEE REGIONAL PARK...FALLSCHASE...LAKE MICCOSUKEE...WAUKEENAH...
LLOYD...NASH...DRIFTON...RALFORD GREENWAY...SOUTHWOOD...CHAIRES...
BAUM...LOIS...WACISSA SPRINGS AND CHAIRES CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3036 8423 3046 8423 3054 8408 3059 8393
      3042 8384 3032 8390
TIME...MOT...LOC 2134Z 247DEG 6KT 3045 8402

ADL
Special weather statement, Jul 12, 5:36 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 PM EDT TUE JUL 12 2016

GAZ122-124-122215-
TERRELL GA-RANDOLPH GA-
536 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR TERRELL AND EASTERN RANDOLPH
COUNTIES UNTIL 615 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELLMAN...OR NEAR DAWSON...MOVING EAST AT
20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON...SHELLMAN...SASSER...BRONWOOD...PARROTT...
DAWSON MUNICIPAL A/P...YEOMANS...GRAVES...HEROD...CHAMBLISS...
DOVEREL...OAKVILLE...CHICKASAWHATCHEE...PACHITLA...
MARTINS CROSSROADS...BRIDGES CROSSROAD AND BROOKSVILLE.

LAT...LON 3187 8434 3166 8431 3165 8467 3192 8472
      3192 8469 3193 8468 3192 8468 3192 8445
      3194 8444 3196 8444 3196 8443
TIME...MOT...LOC 2136Z 262DEG 19KT 3179 8454

ADL
Local storm report, Jul 12, 5:46 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 S COLEMAN             31.63N 84.89W
07/12/2016                   RANDOLPH           GA   UTILITY COMPANY

            NUMEROUS POWER LINES DOWN.

&&

MOORE
Special weather statement, Jul 12, 5:46 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT TUE JUL 12 2016

FLZ019-GAZ159>161-122230-
MADISON FL-LOWNDES GA-BROOKS GA-LANIER GA-
546 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHEASTERN BROOKS...SOUTHEASTERN LANIER AND LOWNDES COUNTIES UNTIL
630 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE PARK...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE PARK...VALDOSTA...VALDOSTA STATE UNIVERSITY...I-75 AT EXIT 16...
REMERTON...DASHER...LEE...I-75 AT EXIT 5...STOCKTON...PINETTA...
NANKIN...NAYLOR...I-75 AT EXIT 11...HANSON...
VALDOSTA REGIONAL AIRPORT...CHERRY LAKE...KINDERLOU...
TWIN LAKES AND CLYATTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3085 8301 3085 8309 3080 8310 3079 8313
      3063 8314 3063 8329 3062 8327 3059 8326
      3055 8326 3046 8322 3042 8322 3041 8319
      3039 8317 3033 8321 3049 8338 3067 8350
      3081 8339 3095 8312 3094 8297 3087 8297
TIME...MOT...LOC 2145Z 273DEG 10KT 3067 8328

ADL
Special weather statement, Jul 12, 5:49 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 PM EDT TUE JUL 12 2016

GAZ157-122230-
GRADY GA-
549 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY COUNTY UNTIL 630 PM
EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAIRO...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAIRO...WHIGHAM...RENO...GRADY CO A/P...
NICKLEVILLE AND PRINCES STILL.

LAT...LON 3077 8438 3095 8437 3095 8413 3076 8414
TIME...MOT...LOC 2149Z 273DEG 9KT 3085 8424

ADL
Local storm report, Jul 12, 5:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 NE PINETTA            30.63N 83.32W
07/12/2016                   MADISON            FL   911 CALL CENTER

            TREE DOWN AT OAK HILL ROAD

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:02 PM EDTSpecial Weather StatementTAESeminole43 min
Jul 12, 4:24 PM EDTSpecial Weather StatementTAEClay, Early, Quitman51 min
Jul 12, 4:28 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph47 min
Jul 12, 4:42 PM EDTSpecial Weather StatementTAEQuitman48 min
Jul 12, 4:47 PM EDTSpecial Weather StatementTAELowndes43 min
Jul 12, 4:58 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph47 min
Jul 12, 5:21 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes24 min
Jul 12, 5:36 PM EDTSpecial Weather StatementTAETerrell39 min
Jul 12, 5:46 PM EDTSpecial Weather StatementTAELowndes44 min
Jul 12, 5:49 PM EDTSpecial Weather StatementTAEGrady41 min
Jul 12, 6:07 PM EDTSpecial Weather StatementTAEThomas53 min
Jul 12, 6:13 PM EDTSevere Thunderstorm WarningTAEThomas32 min
Jul 12, 6:20 PM EDTSpecial Weather StatementTAEMitchell40 min
Jul 12, 6:22 PM EDTSpecial Weather StatementTAELowndes38 min
Jul 12, 6:35 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Thomas40 min
Jul 12, 7:01 PM EDTSpecial Weather StatementTAECook44 min
Jul 12, 7:20 PM EDTSpecial Weather StatementTAELowndes25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.